Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 366, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 22, 2023, 5:24 PM CDT for Dale County, Henry County, Houston County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2023, 5:24 PM CDT (22:24 UTC)
- Expired
- Jun 22, 2023, 5:51 PM CDT
- In force
- 27 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dale County, AL, Henry County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 24 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:30 PM CDT | HAIL 0.88 | 2 Ene Hollis Dairy Road, AL | reported on North Bay Springs Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WUUS52 KTAE 222224
SVRTAE
ALC045-067-069-222330-
/O.NEW.KTAE.SV.W.0366.230622T2224Z-230622T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
524 PM CDT Thu Jun 22 2023
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southeastern Dale County in southeastern Alabama...
Southwestern Henry County in southeastern Alabama...
Northwestern Houston County in southeastern Alabama...
* Until 630 PM CDT.
* At 524 PM CDT, a severe thunderstorm was located near Pinckard, or
7 miles west of Dothan, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Headland, Dothan, Taylor, Midland City, Kinsey, Ashford, Cowarts,
Newton, Webb, Pinckard, Grimes, Avon, Newville, Napier Field,
Hollis Dairy Road, Enon, Barber, Pleasant Plains, Headland
Municipal A/P and Smyrna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.
&&
LAT...LON 3120 8518 3117 8549 3120 8549 3120 8559
3130 8565 3146 8528
TIME...MOT...LOC 2224Z 250DEG 11KT 3124 8555
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
42-DVD3 follow-up statements
697
WWUS52 KTAE 222230
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
530 PM CDT Thu Jun 22 2023
ALC045-067-069-222330-
/O.CON.KTAE.SV.W.0366.000000T0000Z-230622T2330Z/
Dale AL-Henry AL-Houston AL-
530 PM CDT Thu Jun 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN DALE...SOUTHWESTERN HENRY AND NORTHWESTERN HOUSTON
COUNTIES...
At 530 PM CDT, a severe thunderstorm was located near Pinckard, or
near Dothan, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Headland, Dothan, Taylor, Midland City, Kinsey, Ashford, Cowarts,
Newton, Webb, Pinckard, Grimes, Avon, Newville, Napier Field, Hollis
Dairy Road, Enon, Barber, Pleasant Plains, Headland Municipal A/P and
Smyrna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 3120 8518 3117 8549 3120 8549 3120 8559
3130 8565 3146 8528
TIME...MOT...LOC 2230Z 250DEG 11KT 3125 8553
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
42-DVD346
WWUS52 KTAE 222239
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
539 PM CDT Thu Jun 22 2023
ALC045-067-069-222330-
/O.CON.KTAE.SV.W.0366.000000T0000Z-230622T2330Z/
Dale AL-Henry AL-Houston AL-
539 PM CDT Thu Jun 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN DALE...SOUTHWESTERN HENRY AND NORTHWESTERN HOUSTON
COUNTIES...
At 539 PM CDT, a severe thunderstorm was located near Midland City,
or near Dothan, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Headland, Dothan, Taylor, Midland City, Kinsey, Ashford, Cowarts,
Newton, Webb, Pinckard, Grimes, Avon, Newville, Napier Field, Hollis
Dairy Road, Enon, Barber, Pleasant Plains, Headland Municipal A/P and
Smyrna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 3120 8518 3117 8549 3120 8549 3120 8559
3130 8565 3146 8528
TIME...MOT...LOC 2239Z 252DEG 12KT 3125 8549
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
42-DVD557
WWUS52 KTAE 222251
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
551 PM CDT Thu Jun 22 2023
ALC045-067-069-222301-
/O.CAN.KTAE.SV.W.0366.000000T0000Z-230622T2330Z/
Dale AL-Henry AL-Houston AL-
551 PM CDT Thu Jun 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALE...
SOUTHWESTERN HENRY AND NORTHWESTERN HOUSTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
LAT...LON 3120 8518 3117 8549 3120 8549 3120 8559
3130 8565 3146 8528
TIME...MOT...LOC 2249Z 250DEG 11KT 3126 8545
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:48 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 22, 2:48 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
348 PM EDT Thu Jun 22 2023
...New SYNOPSIS, NEAR TERM, SHORT TERM, LONG TERM, AVIATION,
MARINE, FIRE WEATHER, HYDROLOGY...
.SYNOPSIS...
Issued at 348 PM EDT Thu Jun 22 2023
An upper low center over the southern Appalachians will open up
into a trough this weekend, then slowly push east into the
Atlantic on Monday and Tuesday. By the middle of next week, the
big upper high over Texas will start to nose in, bringing
decreasing coverage of convection next week and a gradual upward
trend on daytime temperatures to slightly above normal.
&&
.NEAR TERM...
(Through Friday)
Issued at 348 PM EDT Thu Jun 22 2023
Convection is currently firing along a boundary from the inland FL
Panhandle to the Flint Valley of SW GA. Meanwhile, water vapor
imagery shows a shortwave moving across southern Mississippi. It
will move east this evening and bring a further blossoming of
convection, mainly along and south of a DHN-ABY line. From there,
a turn to west-northwest flow aloft will slowly push convection
south to near the Florida border by late evening. Then overnight,
nocturnal thunderstorms will fire off over the 80+ degree Gulf
waters, before pushing east across Taylor, Dixie and Lafayette
Counties.
By Friday afternoon, scattered storms will develop inland in a
moderately unstable air mass. Fast storm motions (by summer
standards) will help cells cover a larger area, so rain chances
will continue mostly in likely and categorical ranges.
&&
.SHORT TERM...
(Friday night through Saturday night)
Issued at 348 PM EDT Thu Jun 22 2023
The upper low that has been plaguing the Southeast for an eternity
will continue its northward to drift to the eastern Great Lakes
Region at the start of this period before the entire long wave
trough gets shunted eastward by a kicker system moving across the
Northern Plains over the weekend. Drier air will work into the
region from the northwest and finally give us a short-live break
from the incessant unsettled weather. Northern areas will have
little to no convection during this period. South of U.S. 84,
scattered storms will remain in the forecast thanks to the sea
breeze Friday evening and Saturday.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 348 PM EDT Thu Jun 22 2023
As the present long wave trough moves ever so slowly away from us to
the east, ridging to the west will briefly dominate keeping PoPs in
the slight to low chance category (20-30%). Temps will get back to
seasonal levels with highs in the lower 90s for most areas. That
Northern Plains low will amplify into yet another eastern U.S. long-
wave trough early in the work week. The axis will generally be east
of us which will put us into a northwest flow regime. We would need
to watch out for MCS's pushing into the region from the northwest.
Highest PoPs will be on Monday. By midweek, the heat ridge that has
been parked over the Southern Plains for a while now will extend
eastward. While this will reduce daily coverage of showers and
storms, it will also allow temperatures to rise. Daytime highs will
reach the mid 90s across most of our Florida Counties with lower 90s
to the north. Heat indices will reach or exceed 100 across many
areas in Florida from Monday through Thursday.
&&
.AVIATION...
(18Z TAFS)
Issued at 348 PM EDT Thu Jun 22 2023
There is plenty of thunder around the region right now, but ABY is
the only terminal with convective elements inside the 10-mile
range ring. Thunder will continue to blossom and expand in
coverage from DHN to ABY over the next few hours, then spread
southeast through this evening toward ECP, TLH, and VLD. Thunder
should exit the terminals in the 04z-06z time frame. Late tonight,
areas of IFR cigs will develop in the moist air mass, with
highest confidence for ABY. Starting about 2 hours after sunrise,
low clouds will start to lift and slowly scatter.
&&
.MARINE...
Issued at 348 PM EDT Thu Jun 22 2023
Winds will stay out of the southwest or west through this entire
forecast. Cautionary wind speeds will remain possible into Friday
before some lessening of the wind occurs for the weekend. A slight
increase in wind speeds is forecast early next week.
&&
.FIRE WEATHER...
Issued at 348 PM EDT Thu Jun 22 2023
A wet summer pattern will continue through Friday, then convective
coverage will start to decrease closer to seasonal norms this
weekend. This weekend, afternoon dispersion values will creep up,
with high dispersion values on Saturday and Sunday afternoons,
mainly north of the FLorida state line
&&
.HYDROLOGY...
Issued at 348 PM EDT Thu Jun 22 2023
Additional heavy rainfall impacted the region yesterday and
overnight, resulting in localized flash flooding. Fortunately, the
heaviest amounts occurred over Apalachee Bay, nevertheless, rainfall
amounts of 7-10 inches were common right along the immediate coast
in Franklin, Taylor, and Dixie Counties which was sufficient to
cause flash flooding, even in the coastal interface.
Through 18z today, rainfall amounts have been more modest, generally
2-3 inches in portions of the SE Florida Big Bend. Even so, now that
this rain is falling over saturated ground, flooding will occur more
easily.
Through the short term, primary concerns are for flash flooding and
riverine flooding, especially in the SE Florida Big Bend. Model
guidance suggests the potential for localized totals overnight
exceeding 6 inches in this portion of the forecast area. This much
rain could cause significant flash flooding if occurring in a more
populated area like Cross City or Steinhatchee, despite the flat
terrain.
Additionally, further rainfall will lead to rises in the Aucilla,
Econfina, Fenholloway and Steinhatchee Rivers. Of particular concern
is the Steinhatchee River which continues to rise quickly today. It
is likely to rise above minor flood tonight and crest late Friday
night or early Saturday morning in the upper end of the minor flood
category. Moderate flooding cannot be ruled out, especially if
heavier rainfall amounts (>6 in) fall in the Steinhatchee basin.
Beyond Friday, rainfall potential decreases and any lingering hydro
concerns will focus on area rivers in the Fla Big Bend, which will
take some time to recede.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 71 85 71 89 / 50 90 30 50
Panama City 73 86 74 87 / 60 80 50 50
Dothan 68 85 69 88 / 50 70 10 30
Albany 68 85 68 88 / 50 70 20 30
Valdosta 70 84 70 87 / 60 90 30 50
Cross City 72 85 71 87 / 60 90 50 60
Apalachicola 75 84 75 85 / 70 90 60 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007>019-026>029-034-
112-114-115-118-127-128-134.
High Rip Current Risk through Friday morning for FLZ108-112-114-
115.
GA...Flood Watch through Friday evening for GAZ125>131-142>148-
155>161.
AL...Flood Watch through Friday evening for ALZ068-069.
GM...None.
&&
NEAR TERM...Haner
SHORT TERM...Wool
LONG TERM....Wool
AVIATION...Haner
MARINE...Wool
FIRE WEATHER...Haner
HYDROLOGY...GodseyIn the hours before
Local storm report, Jun 22, 3:39 PM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
439 PM EDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Tstm Wnd Dmg 2 W Pineboro 31.18N 83.71W
06/22/2023 Colquitt GA Law Enforcement
Power lines down along Baldy Road.
&&Special weather statement, Jun 22, 4:01 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
501 PM EDT Thu Jun 22 2023
GAZ124>126-222145-
Lee GA-Dougherty GA-Terrell GA-
501 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of northwestern
Dougherty, western Lee and southeastern Terrell Counties through 545
PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Leary, or 10 miles south of Dawson, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leesburg, Albany, Sasser, Forrester, Bridges Crossroad, Palmyra,
Century, Herod, Jordan Place, Clarks Mill, Byne Crossroads, Armena
and Chickasawhatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3163 8408 3152 8440 3157 8446 3159 8446
3161 8445 3162 8445 3162 8451 3163 8452
3188 8426
TIME...MOT...LOC 2101Z 227DEG 17KT 3162 8443
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial weather statement, Jun 22, 4:21 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
421 PM CDT Thu Jun 22 2023
ALZ068-222200-
Geneva AL-
421 PM CDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of eastern Geneva
County through 500 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Geneva, Hartford, Slocomb, Black, Hendrix Crossroad, Kellys
Crossroads, Eunola, Highfalls, Dundee, Geneva Municipal A/P and
Thurston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3112 8587 3117 8558 3100 8558 3100 8586
TIME...MOT...LOC 2121Z 268DEG 9KT 3104 8578
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial weather statement, Jun 22, 4:57 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
457 PM CDT Thu Jun 22 2023
ALZ068-069-222245-
Geneva AL-Houston AL-
457 PM CDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of eastern Geneva and
western Houston Counties through 545 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartford, or 9 miles east of Geneva, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dothan, Hartford, Slocomb, Malvern, Black, Hollis Dairy Road,
Fadette, Kellys Crossroads, High Bluff, Highfalls, Dundee, Bald Hill,
Merritts Crossroads, Hendrix Crossroad, Bailey Crossroad, Light,
Wicksburg and Thurston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3114 8580 3127 8560 3123 8549 3101 8548
3099 8559 3100 8566 3099 8582
TIME...MOT...LOC 2157Z 274DEG 7KT 3105 8573
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial weather statement, Jun 22, 5:06 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
606 PM EDT Thu Jun 22 2023
GAZ145-146-157-158-222245-
Colquitt GA-Mitchell GA-Grady GA-Thomas GA-
606 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of north central Grady,
southeastern Mitchell, northwestern Thomas and western Colquitt
Counties through 645 PM EDT...
At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pelham, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pelham, Camilla, Sale City, Laney, Spence, Quality, Poplar Arbor
Church, Hartsfield, Hinsonton, Cotton and Chastain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3103 8429 3116 8431 3132 8394 3102 8393
TIME...MOT...LOC 2206Z 260DEG 17KT 3109 8421
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDLocal storm report, Jun 22, 5:11 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
611 PM EDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Tstm Wnd Dmg 2 ESE Chickasawhatchee 31.69N 84.34W
06/22/2023 Terrell GA 911 Call Center
Tree down on Florida Short Route Road.
&&The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:21 PM CDT | Special Weather Statement | TAE | Geneva | 39 min |
| Jun 22, 4:57 PM CDT | Special Weather Statement | TAE | Geneva | 48 min |
| Jun 22, 5:36 PM CDT | Severe Thunderstorm Warning | TAE | Geneva, Houston | 39 min |
| Jun 22, 6:14 PM CDT | Special Weather Statement | TAE | Geneva | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.